Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

October 18, 2012Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Oct 18, 2012, 4:40 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2012, 4:40 PM EDT (20:40 UTC)
Expired
Oct 18, 2012, 5:30 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA

Counties Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WWUS81 KRNK 182040
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT THU OCT 18 2012

WVZ042-043-182130-
MERCER WV-SUMMERS WV-
440 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 
  BRADLEY TO JUMPING BRANCH TO WENONAH...OR ALONG A LINE EXTENDING 
  FROM 6 MILES NORTHEAST OF BECKLEY TO 9 MILES WEST OF HINTON TO 7 
  MILES NORTH OF MATOAKA...AND MOVING NORTHEAST AT 30 MPH.

* THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 
  MPH ALONG WITH DIME TO NICKEL-SIZED HAIL.

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...                     HINTON...
  CAMP CREEK...                    PIPESTEM...
  SANDSTONE...                     MATOAKA...
  CERES...                         SPANISHBURG...
  KEGLEY...                        JUMPING BRANCH...
  BUCK...                          ELLISON...
  BALLENGEE...                     HIX...
  FLAT TOP...                      LICK CREEK...
  DUNNS...                         LERONA...
  ATHENS...                        TALCOTT...

LAT...LON 3776 8067 3768 8068 3739 8088 3735 8085
      3732 8090 3728 8112 3740 8133 3743 8131
      3742 8128 3746 8131 3752 8121 3758 8119
      3760 8108 3771 8097 3768 8088 3774 8092
      3778 8090 3781 8093 3784 8090 3787 8080
TIME...MOT...LOC 2036Z 230DEG 28KT 3786 8110 3769 8108 3751 8129 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Oct 18, 3:58 PM EDT, 42 minutes earlier.

Area forecast discussion, Oct 18, 3:58 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT THU OCT 18 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS OUR AREA THIS EVENING TRIGGER
SCATTERED SHOWERS AND A FEW THUNDERSTORMS. A FEW STORMS MAY BECOME
STRONG LATE THIS EVENING...WITH SLIGHTLY BETTER CHANCES ACROSS THE
PIEDMONTS. HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT ON
FRIDAY...ALTHOUGH A WEAK DISTURBANCE PASSING ACROSS WEST VIRGINIA
MAY TRIGGER A BRIEF SHOWER DURING THE EVENING.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 345 PM EDT THURSDAY...

KEEPING AN EYE ON THE RADAR THIS AFTERNOON AS A COLD FRONT
APPROACHES FROM THE WEST. THIS FRONT HAS BEEN TRIGGERING
SCATTERED SHOWERS...AND A FEW STRONG THUNDERSTORMS ACROSS WEST
VIRGINIA...WHICH ARE JUST BEGINNING TO ENTER OUR OWN WESTERN
COUNTIES. BELIEVE THAT THESE SHOWERS AND THUNDERSTORMS WILL BREAK
UP SOMEWHAT AS THEY CROSS THE MOUNTAINS IN VIRGINIA AND NORTH
CAROLINA AS THEY BEGIN TO MOVE DOWNSLOPE. HOWEVER...DYNAMICS
APPEAR TO BE STRONGER IN FURTHER TO THE NORTH...AND MAY SEE
THUNDERSTORMS PERSIST ACROSS SOUTHEAST WEST VIRGINIA INTO THE
ALLEGHANY HIGHLANDS EARLY THIS EVENING. AS THE FRONT ADVANCES TO
THE EAST TONIGHT...FORECAST MODELS APPEAR TO BE IN GOOD AGREEMENT
THAT THE LINE WILL REFIRE AS IT ENCOUNTERS THE STRONGER SOUTHERLY
FLOW EAST OF THE BLUE RIDGE. REGARDLESS OF WHERE THEY
OCCUR...ATMOSPHERIC SHEAR ACROSS OUR AREA IS SUFFICIENT TO ALLOW
ANY STORMS WHICH DEVELOP TO BECOME STRONG...AND CAPABLE OF
PRODUCING GUSTY WINDS.

THE COLD FRONT IS FORECAST TO MOVE EAST OF OUR AREA AFTER
MIDNIGHT...WITH HIGH PRESSURE BUILDING IN BEHIND. WITH RESIDUAL
CLOUD COVER HOLDING ACROSS OUR AREA AFTER THE FRONT PASSES...
OVERNIGHT TEMPERATURES ARE EXPECTED TO REMAIN MILD...RANGING FROM
THE LOW 40S ACROSS THE MOUNTAINS...TO THE LOW 50S ACROSS THE NORTH
CAROLINA PIEDMONT.

LOOKING INTO FRIDAY...EXPECT CLEARING CONDITIONS DURING THE
AFTERNOON...ALTHOUGH A DISTURBANCE MOVING ACROSS WEST VIRGINIA
DURING THE AFTERNOON MAY KEEP SKIES MOSTLY CLOUDY. WITH A DEEP LOW
PRESSURE SYSTEM HOLDING ACROSS THE GREAT LAKES DURING MUCH OF THE
DAY...EXPECT TO SEE ANOTHER ROUND OF GUSTY SOUTHWESTERLY
WINDS...WITH OCCASIONAL GUSTS ACROSS THE MOUNTAINS FORECAST TO
REACH 30 MPH AT TIMES. HIGHS WILL REMAIN MILD...RANGING FROM THE
LOW/MID 60S WEST...TO THE LOW 70S EAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT THURSDAY...

AS THE GREAT LAKES GYRE MOVES EAST AND BEGINS TO OPEN UP...THERE
COULD BE A FEW LIGHT SHOWERS OR SPRINKLES THAT SURVIVE INTO SE WEST
VA ON SATURDAY. LIKELY THE DOWNSLOPING WINDS WILL ERODE ANY
SPRINKLES AND MOST CLOUDS AS THEY TRY TO ENTER THE NEW RIVER VALLEY.
WITH THIS SETUP...EXPECT MORE SUNSHINE AND WARMER TEMPS THIS WEEKEND
OUTSIDE OF SE WEST VA. DECENT HIGH PRESSURE SHOULD SET UP A CHILLY
SUNDAY AND MONDAY MORNING...BUT QUESTIONABLE IF THE DEEPER MTN
VALLEYS IN SE WEST VA WILL REACH FREEZING WITH CLOUDS AND SOME WINDS
HANGING AROUND. WARMUP BEGINS IN EARNEST ON SUNDAY AND WELL INTO THE
LONG TERM.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EDT THURSDAY...

A HUGE REX BLOCK IS EXPECTED WITH A STRONG UPPER HIGH OVER THE
ALEUTIANS AND A STRONG UPPER LOW JUST OFF VANCOVER ISLAND. THE
ANOMALOUS UPPER LEVEL REGIME WILL FORCE AN UNBELIEVABLE STRING OF
PERFECT FALL WEATHER OUR WAY NEXT WEEK. HOWEVER...WITH LEAVES ON THE
GROUND THIS MAY ALSO SET THE STAGE FOR FIRE WX CONCERNS. QUITE
POSSIBLE NEXT WEEK THAT THE WARMER CITIES AND URBAN LOCATIONS
EXPERIENCE FOUR DAYS OR MORE OF HIGHS 75F+...WITH A CHANCE AT 80F
ESPECIALLY ALONG THE SOUTHSIDE AND NC PIEDMONT. EVEN MANY OF THE
MOUNTAIN LOCATIONS WILL CROSS 70F. AREAS OF LOW PRESSURE WILL MOVE
FAR NORTH AND WEST OF THE REGION...RESEMBLING A PATTERN IN MID JULY
INSTEAD OF MID OCTOBER.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 200 PM EDT THURSDAY...

CONTINUING TO TRACK A COLD FRONT AS IT MAKE ITS WAY ACROSS
EASTERN KENTUCKY THIS AFTERNOON...WITH A BAND OF SCATTERED SHOWERS
AND A FEW STRONG STORMS DEVELOPING AHEAD OF IT. CLOSER TO HOME...A
TIGHTENED PRESSURE GRADIENT BETWEEN THE COLD FRONT TO OUR WEST AND
HIGH PRESSURE TO OUR EAST HAS RESULTED IN SOUTHERLY WINDS ACROSS
THE AREA...OCCASIONALLY GUSTING TO 25KTS ACROSS THE MOUNTAINS.
THESE WIND SPEEDS ARE FORECAST TO DIMINISH IN INTENSITY LATER THIS
EVENING AS THE FRONT NEARS AND THE GRADIENT RELAXES.

IN AND OUT MVFR CEILINGS CAN BE EXPECTED THROUGH THE REMAINDER OF
THE AFTERNOON...BEFORE LIFTING EARLY THIS EVENING...AS ATLANTIC
MOISTURE CONTINUES FLOWING INTO THE AREA. HOWEVER...THE MAIN
CONCERN FOR LATE THIS EVENING WILL BE THE POSSIBILITY OF ISOLATED
THUNDERSTORMS AS THE FRONT PASSES. BELIEVE THE BETTER CHANCES FOR
ANY THUNDERSTORM ACTIVITY WILL BE NORTH...AFFECTING LWB...LYH AND
PERHAPS ROA. DYNAMICS FURTHER TO THE SOUTH ARE NOT AS
IMPRESSIVE...BUT CANNOT RULE OUT THE POSSIBILITY OF THUNDERSTORM
DEVELOPMENT AT BLF...BCB AND DAN EITHER. THE MAIN CONCERN FOR
THUNDERSTORM ACTIVITY WILL BE THE POSSIBILITY OF LOCALLY STRONG
WINDS GUSTS. THE COLD FRONT WILL PASS ACROSS THE AREA DURING LATE
EVENING...WITH WIND DIRECTION BECOMING MORE SOUTHWESTERLY BEHIND
THE FRONT AS HIGH PRESSURE BUILDS IN.

AS DRIER AIR MOVES IN BEHIND THE FRONT...CEILINGS WILL GRADUALLY
BREAK UP DURING THE EARLY HOURS OF FRIDAY...ALTHOUGH ANOTHER
UPPER DISTURBANCE MAY RESULT IN A PERIOD OF MVFR CEILINGS AND
LIGHT SHOWERS ACROSS THE MOUNTAINS LATE FRIDAY NIGHT INTO
SATURDAY. EXPECT VFR CONDITIONS ELSEWHERE INTO THE EARLY PART OF
NEXT WEEK AS HIGH PRESSURE BUILDS BACK IN FROM THE WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...JH/NF
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/NF
Hazardous weather outlook, Oct 18, 3:39 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT THU OCT 18 2012

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-191945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
339 PM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT.

GUSTY SHOWERS ALONG WITH A FEW STRONGER THUNDERSTORMS MAY DEVELOP
THIS EVENING AS A COLD FRONT MOVES ACROSS THE AREA. THERE IS A
SLIGHT RISK FOR SEVERE WEATHER WITH DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FREEZING TEMPERATURES ARE POSSIBLE ACROSS THE DEEPEST MOUNTAIN
VALLEYS SUNDAY AND PERHAPS ALSO MONDAY MORNING. FROST WILL ALSO BE
POSSIBLE ACROSS MANY COMMUNITIES WEST OF THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-191945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
339 PM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS MAY DEVELOP LATE THIS EVENING. THERE
IS A SLIGHT RISK FOR SEVERE WEATHER WITH DAMAGING WINDS BEING THE
MAIN THREAT...ESPECIALLY ACROSS SOUTHSIDE VIRGINIA...AS WELL AS
THE NORTHWEST NORTH CAROLINA PIEDMONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 18, 4:25 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT THU OCT 18 2012

VAZ007-182115-
TAZEWELL VA-
426 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR RICHLANDS...MOVING SOUTH AT 5
  MPH.

* NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TAZEWELL...                      RICHLANDS...
  ASBERRYS...                      CLAYPOOL HILL...
  CLIFFIELD...                     BANDY...
  CEDAR BLUFF...                   AMONATE...

LAT...LON 3718 8180 3721 8169 3720 8168 3721 8155
      3726 8150 3727 8145 3704 8143 3703 8146
      3701 8144 3699 8146 3699 8148 3699 8148
      3702 8147 3698 8159 3701 8181 3706 8184
TIME...MOT...LOC 2023Z 344DEG 4KT 3706 8180

RAB
Special weather statement, Oct 18, 4:26 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 425
PM EDT THU OCT 18 2012

VAZ007-182115-
TAZEWELL VA-
426 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR RICHLANDS...MOVING SOUTH AT 5
  MPH.

* NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TAZEWELL...                      RICHLANDS...
  ASBERRYS...                      CLAYPOOL HILL...
  CLIFFIELD...                     BANDY...
  CEDAR BLUFF...                   AMONATE...

LAT...LON 3718 8180 3721 8169 3720 8168 3721 8155
      3726 8150 3727 8145 3704 8143 3703 8146
      3701 8144 3699 8146 3699 8148 3699 8148
      3702 8147 3698 8159 3701 8181 3706 8184
TIME...MOT...LOC 2023Z 344DEG 4KT 3706 8180

RAB
Special weather statement, Oct 18, 4:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT THU OCT 18 2012

WVZ042-043-182130-
MERCER WV-SUMMERS WV-
440 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
  BRADLEY TO JUMPING BRANCH TO WENONAH...OR ALONG A LINE EXTENDING
  FROM 6 MILES NORTHEAST OF BECKLEY TO 9 MILES WEST OF HINTON TO 7
  MILES NORTH OF MATOAKA...AND MOVING NORTHEAST AT 30 MPH.

* THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
  MPH ALONG WITH DIME TO NICKEL-SIZED HAIL.

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...                     HINTON...
  CAMP CREEK...                    PIPESTEM...
  SANDSTONE...                     MATOAKA...
  CERES...                         SPANISHBURG...
  KEGLEY...                        JUMPING BRANCH...
  BUCK...                          ELLISON...
  BALLENGEE...                     HIX...
  FLAT TOP...                      LICK CREEK...
  DUNNS...                         LERONA...
  ATHENS...                        TALCOTT...

LAT...LON 3776 8067 3768 8068 3739 8088 3735 8085
      3732 8090 3728 8112 3740 8133 3743 8131
      3742 8128 3746 8131 3752 8121 3758 8119
      3760 8108 3771 8097 3768 8088 3774 8092
      3778 8090 3781 8093 3784 8090 3787 8080
TIME...MOT...LOC 2036Z 230DEG 28KT 3786 8110 3769 8108 3751 8129

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:24 AM EDTWind AdvisoryRNKBland, Smyth, Tazewell9 hr
Oct 18, 4:25 PM EDTSpecial Weather StatementRNKTazewell50 min
Oct 18, 4:26 PM EDTSpecial Weather StatementRNKTazewell49 min
Oct 18, 4:54 PM EDTSpecial Weather StatementRNKSmyth51 min
Oct 18, 5:22 PM EDTSpecial Weather StatementRNKBland53 min
Oct 18, 7:18 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg42 min
Oct 18, 7:44 PM EDTSpecial Weather StatementRNKBuckingham16 min
Oct 18, 7:54 PM EDTSpecial Weather StatementRNKAmherst, Bedford, City of Lynchburg51 min
Oct 18, 5:11 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers64 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.